Clinical Pediatric Endocrinology
Online ISSN : 1347-7358
Print ISSN : 0918-5739
ISSN-L : 0918-5739
Original Article
Relationship between dose of antithyroid drugs and adverse events in pediatric patients with Graves’ disease
Kie YasudaYoko MiyoshiMakiko TachibanaNoriyuki NambaKazunori MikiYukiko NakataToru TakanoKeiichi Ozono
Author information
JOURNALS FREE ACCESS

2017 Volume 26 Issue 1 Pages 1-7

Details
Abstract

Graves’ disease (GD) accounts for a large proportion of pediatric hyperthyroidism, and the first-line treatment is antithyroid drug (ATD) therapy. Methimazole (MMI) is effective in most patients but is associated with significant adverse events (AEs). We reviewed the medical records of GD patients (n = 56) with onset age of <15 yr and investigated the relationship between MMI dose and AEs. The study population comprised 11 male and 45 female patients and the median age at diagnosis was 11 yr. All patients were initially treated with ATDs. Among the 52 patients initially treated with MMI, 20 received a low dose, and 32 received a high dose of MMI (< 0.7 vs ≥ 0.7 mg/kg/day, respectively). AEs occurred in 20% of the patients in the low-dose MMI group, and in 50% patients in the high-dose MMI group (p = 0.031). A greater variety of AEs was observed in the high-dose group. Neutropenia and rash were observed in both groups. With treatment transition to low-dose MMI according to the Japanese Society for Pediatric Endocrinology guidelines, we expect a decrease in the incidence of AEs in future. However, we should be careful as neutropenia and rash can occur independently of the MMI dose.

Information related to the author
© 2017 by The Japanese Society for Pediatric Endocrinology
Next article
feedback
Top